MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.5MM TI RECON SCREW WITH T25 STARDRIVE 80MM-STERILE; ROD, FIXATION, INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 6.5MM TI RECON SCREW WITH T25 STARDRIVE 80MM-STERILE; ROD, FIXATION, INTRAMEDULLARY
Model Number 04.003.026S
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter is synthes sales representative.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, during an unknown procedure, one (1) titanium femoral recon nail cannulated, and two (2) titanium recon screws did not function properly.The surgeon followed the surgical technique regarding entry point and intramedullary reaming.The surgeon implanted the femoral recon nail but it was difficult to mallet the nail into the femur.Once the nail was seated, he tried to rotate the nail using the aiming arm and it would not rotate.He then back slapped the nail, so it could be inserted with more anti-version, but it was very difficult to insert.After this, it was made sure that the cannulated connecting screw was secure and tight.Once the nail was back slapped enough, he corrected the anti-version and malleted the femoral recon nail back down the femur.The cannulated connecting screw was checked once more to make sure it was secure and tight.The surgeon then again started the proximal recon screw implantation process, and the nail was still aiming too posterior.The surgeon then tried to change the rotation of the nail by rotating the aiming arm.He thought he was in the right position but, after completing the implantation of the femoral recon screws, it was noticed that they missed the holes in the nail.The surgeon then removed the screws and nail to finish the procedure with a proximal femoral nailing system (tfna) instead.The tfna portion of the surgery was completed without issue.There was an unspecified delay to the surgical procedure.Patient consequence was not specified.This report is for one (1) 6.5mm ti recon screw with t25 stardrive 80mm-sterile.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Device history lot part: 04.003.026s.Lot: l451787.Manufacturing site: (b)(4).Release to warehouse date: (b)(6) 2017.Expiry date: 01.June 2027.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional and visual criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.The screw was received with significant thread form scratches on the shaft portion.Observed scratches appears to be the result of driving the screw on a deformed nail surface.No new issues were noted on other portions except for the worn surfaces which could be the result of usage.No other issues were visually noted.Functional inspection of the complete alignment cannot be performed as all the mating devices that constitutes to the occurred event were not returned.However, the returned screws were identified to pass through the nail hole with no issues of misalignment noted.Complaint condition was not able to be completely replicated.While, no alignment issues with nail and screw engagement were noted, due to slight deformation (scratches) condition observed the complaint was noted consistent with the complaint description and the complaint was confirmed.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Dimensional analysis was determined to be inapplicable as the observed scratched indentations on the device is due to post manufacture damage.Furthermore, the screw were able to be assembled into the given nail hole with no misalignment observed.No definitive root cause could be determined.However, per the complaint description it was noted that attempts were made to rotate and back-slap the nail when engaged with aiming arm.However, technique guide states ¿do not exert forces on the aiming arm, protection sleeves and drill sleeves.These forces may prevent accurate targeting through the proximal locking holes and damage the drill bits¿.Furthermore, per sequence of events occurred as given in complaint description, it appears that there could be slight angle deviation while choosing the nail entry point that could have caused this issue with rfn system.Lastly the complaint description mentions that these devices were test fitted post-issue which concludes that the device has no alignment issue outside of the patient anatomy.Therefore with all the consequences noted in complaint description it is possible that combination of any slight angle deviation in choosing the entry point for insertion followed by multiple attempts of force exertion and rotation of aiming arm and insertion of screws on the deformed nail surfaces could have contributed to complaint condition.The over all complaint condition is confirmed.However, no design or manufacture issues were noted that would contribute to complaint condition.No new malfunctions were observed during the course of this investigation.Therefore, a corrective and/or preventative action is not required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.5MM TI RECON SCREW WITH T25 STARDRIVE 80MM-STERILE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8037759
Report Number2939274-2018-54774
Device Sequence Number16509799
Product Code HSB
UDI-Device Identifier10886982081568
UDI-Public(01)10886982081568
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K172157
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.003.026S
Device Catalogue Number04.003.026S
Device Lot NumberL451787
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer12/11/2018
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date12/12/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;